Anticoagulants like heparin, Coumadin: effective, yet risky double-edged swords

by • January 1, 2009 • UncategorizedComments Off on Anticoagulants like heparin, Coumadin: effective, yet risky double-edged swords1488

© 2009 The Medical-Legal News 

By Patricia Iyer, MSN, RN, LNCC

Anticoagulants can be implicated in a variety of personal injury and medical malpractice claims. Consider these scenarios:
• Medication errors may occur during administration of anticoagulants, such as the error that affected the newborn twins of Dennis Quaid, the movie star. The newborns received 10,000 units of heparin instead of 10 units at a California hospital. The parents sued the manufacturer of the drug because the packaging of the 10 unit per cc vial of heparin looked almost exactly like the 10,000 units per cc vial. [1]
• Anticoagulants can turn a bump on the head into a tragedy. This is a common fact pattern. An elderly man who was taking Coumadin, an oral anticoagulant that slows clotting time, fell on the ice and hit his head. Bleeding began in his brain, causing death. The patient’s attorney filed a personal injury claim.
• Intramuscular injections given to a person on heparin may cause extensive damage. In one case, physicians ordered a variety of medications to be given by intramuscular injections to a patient who was receiving heparin. When the patient’s clotting time rose above the therapeutic values, the injections caused the development of a hematoma —a collection of blood in her right buttock. This in turn pressed on the sciatic nerve, causing a foot drop. The patient’s son, who was a medical malpractice attorney, filed a claim and settled the case.
• The clotting time of a woman rose while she was on heparin. When her hemoglobin began to drop, indicating she was bleeding, the physician delayed ordering blood transfusions. The patient died from blood loss. A wrongful death suit was filed.

Anticoagulants are life-saving drugs used to prevent both arterial and venous clots. Arterial clots are the most common cause of myocardial infarction, stroke and limb gangrene. Venous clots, which typically arise in legs, may travel to the lungs to create a pulmonary embolism that shuts off circulation to part of the lung, and may cause death. [2] Anticoagulants are used to prevent these events, and are commonly given to patients with atrial fibrillation (irregular heart beat), mechanical heart valves, after hip surgery and for a score of other reasons. Anticoagulants do not have the capacity to break up existing clots — their focus is on prevention.
These medications can save lives, but also kill. They are singled out as high-risk medications by several patient safety organizations: The Institute for Safe Medication Practices, the Institute of Healthcare Improvement, the Joint Commission and the U.S. Pharmacopeia. High-risk drugs, including heparin, are involved in more than 31% of all medication errors that cause harm to patients. They carry a heightened risk of causing significant harm to patients when administered incorrectly or in error. About 60% of life-threatening or lethal errors involve intravenous drugs such as heparin. [3]
What makes anticoagulants so dangerous? First, there is a narrow therapeutic window of safety in the use of these medications. The primary action of anticoagulants, to increase bleeding time, can lead to hemorrhage at any site in the body. There are multiple food and drug interactions with anticoagulants, making the response to these drugs unpredictable. Frequent monitoring of clotting time is necessary, requiring painful and frequent blood tests. Even when this monitoring occurs, the level of anticoagulation is outside the therapeutic range almost half of the time. The risk of major bleeding with long-term treatment increases in the elderly — the population most in need of Coumadin for treatment of atrial fibrillation. These risks dissuade many prescribers from using Coumadin. It is estimated that Coumadin is not given to almost half of the eligible atrial fibrillation patients. [4]
Given all of the dangers associated with these high risk drugs, anticoagulants are a primary focus of patient safety efforts. A few days after the news of the massive overdoses received by the Quaid twins, Baxter announced it had designed a new enhanced label that featured an increase of 20% in its font size, a unique color combination and a large red cautionary tear-off label. [5] The Institute for Healthcare Improvement (IHI) has a campaign to help healthcare providers save five million lives and has set a goal that harm will be reduced by 50% from high-alert medications. IHI directs attention to the high risk aspects of these medications through seminars and extensive information on their website, www.ihi.org.
The Joint Commission (formerly the Joint Commission on Accreditation of Healthcare Organizations, or JCAHO), which accredits most hospitals and a vast variety of other healthcare organizations, identified a 2008 National Patient Safety Goal related to anticoagulants: “Reduce the likelihood of patient harm associated with the use of anticoagulant therapy.” There was a one year phase-in program with specific milestones set at three, six and nine months with the expectation that hospitals will fully have implemented this goal by January 2009. The implementation process addresses several key components of medical, pharmaceutical and nursing practice. These include use of approved protocols for ordering and monitoring anticoagulant use, notifying the dietary department of the fact the patient is on Coumadin, using programmable infusion pumps and premixed infusions of heparin, monitoring bleeding time with INR (international normalized ratio) levels, and education of staff, patients, prescribers and families, among others. [6] This goal affects all Joint Commission-accredited hospitals.

Analysis of medical records
Med League, the company owned by this author, like many nurse consulting firms, assists attorneys evaluating cases involving anticoagulant therapy by considering the answers to these top 10 questions and others applicable to the case:
• Was the patient an appropriate candidate for anticoagulation?
• Did the patient comply with outpatient blood tests needed to monitor response to the anticoagulants?
• Were standardized protocols used to order anticoagulation?
• How often were clotting times tested?
• Were abnormally elevated clotting times acted upon with dosage adjustments?
• Were there any signs of bleeding while the patient was on anticoagulation?
• How quickly did the healthcare team respond to bleeding?
• Did the nurses give heparin or Coumadin as ordered?
• Is there evidence that hemorrhage was the cause of the patient’s death, or was some other cause more likely?
• What type of medical expert is most appropriate to review the case? •

1. http://www.aolcdn.com/tmz_documents/1204_dennis_quaid_wm.pdf
2. Weitz, J., Hirsh, J., and Samama, M., New Anticoagulant Drugs. The Seventh ACCP Conference on Antithrombotic and Thrombolytic Therapy, Chest, 126 (3), Sept. 2004.
3. News release: Baxter Introduces New Drug Safety Packaging for High Alert Medications, Dec. 3, 2007.
4. See 2.
5. See 3.
6. http://www.jointcommission.org/NR/rdonlyres/0B4EB2A3-0AD5-4B9B-B891-D2BCE33D8D49/0/08_CAH_NPSGs_Master.pdf

Patricia Iyer is president of Med League Support Services, a legal nurse consulting firm established in 1989, and Patricia Iyer Associates. Contact her at pat@medleague.com and visit her website at www.medleague.com or www.patiyer.com. Pat hosts a series of teleseminars and co-produced an LNCC review course with Rose Clifford, editor of this newspaper. Contact Pat at 908-788-8227 for information about the course. Pat is a past president of the American Association of Legal Nurse Consultants and was the chief editor of both the Principles and Practices of Legal Nurse Consulting and the online LNC course offered by the American Association of Legal Nurse Consultants.

Pin It

Related Posts

Comments are closed.